Hail, Gaines
- When
- May 24, 10:13 PM CST to 10:14 PM CST
- Where
- Gaines County, 1.81 mi SE of Seminole
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.700, -102.630
An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Gaines County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An embedded shortwave trough within the westerly mid level flow, moved across south central New Mexico. Combined with moderate surface based instability, one severe storm was able to develop over Gaines County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 24, 5:41 PM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 641 PM CDT SUN MAY 24 2009 .DISCUSSION... SEE AVIATION DISCUSSION BELOW. && .AVIATION... THUNDERSTORMS CURRENTLY AFFECTING CNM TAF SITE BUT SHOULD BE MOVING EAST SHORTLY. SHOWERS ALSO NEAR HOB BUT SHOULD NOT AFFECT THE TAF SITE. LIGHT SOUTHEAST WINDS AND VFR CONDITIONS OVERNIGHT WITH MORE SHOWERS AND THUNDERSTORMS DEVELOPING TOMORROW AFTERNOON MAINLY ALONG THE MOUNTAINS OUT WEST. THAT WOULD PUT CNM...PEQ... AND FST IN THE GREATEST LIKELIHOOD OF GETTING THUNDERSTORMS TOMORROW AFTERNOON. PLACED VCTS IN THE TAFS FOR NOW BUT DO NOT BE SURPRISED FOR THESE STATIONS TO SEE AN HOUR OR TWO OF THUNDER TOMORROW AFTERNOON. HENNIG && .PREV DISCUSSION... /ISSUED 256 PM CDT SUN MAY 24 2009/ DISCUSSION... CONVECTIVE COVERAGE THIS AFTERNOON OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS IS NOT AS GREAT AS YESTERDAY...AS THE MOST SIGNIFICANT LIFT ASSOCIATED WITH A MID LEVEL VORT MAX IS NOW LOCATED OVER SOUTHEAST TEXAS. HOWEVER...AN UPPER LEVEL SHEAR AXIS REMAINS OVERHEAD AND MOST OF THE ACTIVITY APPEARS TO BE NEAR THIS FEATURE. THE THUNDERSTORMS WILL BEGIN TO DISSIPATE LATER THIS EVENING ACROSS THE EASTERN CWA AS DAYTIME HEATING COMES TO AN END. WATER VAPOR IMAGERY IS INDICATING THE PRESENCE OF AN EMBEDDED SHORTWAVE TROUGH WITHIN WEAK WESTERLY MID LEVEL FLOW NEAR SOUTH CENTRAL NEW MEXICO AND THIS MAY RESULT IN MORE ACTIVITY FROM SOUTHEAST NEW MEXICO INTO THE WESTERN PERMIAN BASIN LATER THIS EVENING. POPS HAVE BEEN INCREASED SLIGHTLY NEAR THIS AREA AFTER 00Z. WARMER TEMPERATURES ARE STILL EXPECTED TOMORROW AFTERNOON AS CLOUD COVER CONTINUES TO DECREASE...DOWNSLOPE FLOW INCREASES AND 850 HPA TEMPS WARM. LEE TROUGHING IS ALSO EXPECTED TOMORROW WITH THE APPROACH OF A MID TO UPPER TROUGH CURRENTLY LOCATED NEAR SOUTHERN CALIFORNIA. DIFFLUENT FLOW ALOFT OVER SOUTHWEST TEXAS AND AN EMBEDDED MID LEVEL SHORTWAVE TROUGH MAY PROVIDE ENOUGH LIFT FOR CONVECTIVE ACTIVITY NEAR THE DAVIS MOUNTAINS AND PECOS COUNTY TOMORROW AFTERNOON AS WELL...BUT COVERAGE WILL REMAIN SPARSE. PRECIPITATION CHANCES WILL BE ON THE INCREASE BY THE MID WORK WEEK AS THE UPPER TROUGH FROM THE WEST NEARS A LITTLE CLOSER TO THE AREA ALLOWING MORE SHORTWAVE TROUGHS WITHIN SOUTHWEST FLOW ALOFT TO IMPACT THE REGION. THERE IS ALSO A COLD FRONT THAT WILL BE MAKING ITS WAY INTO THE CWA LATE TUES NIGHT/WED MORNING AS A MID LEVEL LOW LIFTS NORTH OUT OF THE MISSISSIPPI RIVER VALLEY AND PHASES WITH NORTHERN STREAM UPPER LEVEL TROUGH. TEMPERATURES ARE EXPECTED TO REMAIN NEAR OR BELOW CLIMATOLOGY WED-FRIDAY...BUT THERE IS STILL SOME UNCERTAINTY ON HOW COOL IT WILL ACTUALLY BE CONSIDERING THE DISAGREEMENT BETWEEN MODEL GUIDANCE 850 HPA TEMPS AND THE AMOUNT OF CAA EXPECTED. FOR NOW WE WILL KEEP LOW TO MID 80S IN THE FORECAST FOR THE MOST PART. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 PM CDT SUN MAY 24 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-251845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 143 PM CDT SUN MAY 24 2009 /1243 PM MDT SUN MAY 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THROUGH THE AFTERNOON INTO EARLY EVENING. THE GREATEST CHANCE FOR THUNDERSTORMS IS IN THE MOUNTAINS...THE CENTRAL AND EASTERN PERMIAN BASIN AS WELL AS THE LOW ROLLING PLAINS. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS...THOUGH GUSTY WINDS...SMALL HAIL AND BRIEF HEAVY RAIN ARE POSSIBLE. MINOR FLOODING IS ALSO POSSIBLE IN FLOOD PRONE AREAS DUE TO THE POTENTIAL FOR HEAVY RAIN AND VERY SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN THE MOUNTAINS...THE EASTERN PARTS OF THE PERMIAN BASIN AND THE LOW ROLLING PLAINS. A FEW STORMS COULD PRODUCE BRIEF HEAVY AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 719 PM CDT SUN MAY 24 2009 TXZ057-058-258-250045- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- GUADALUPE MOUNTAINS- 719 PM CDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY. AT 715 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED ABOUT 25 MILES NORTHEAST OF PINE SPRINGS ALONG FARM TO MARKET ROAD 652 IN RURAL NORTHEASTERN CULBERSON COUNTY...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL... STRONG WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 748 PM CDT SUN MAY 24 2009 TXZ058-250145- REEVES COUNTY AND UPPER TRANS PECOS- 748 PM CDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN CULBERSON COUNTY. AT 745 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO MONITOR A STRONG THUNDERSTORM THAT WAS LOCATED ALONG FARM TO MARKET ROAD 652 IN RURAL NORTHEASTERN CULBERSON COUNTY...OR ABOUT 22 MILES WEST OF ORLA...MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO MARBLE SIZED HAIL... STRONG WIND GUSTS TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. MOTORISTS TRAVELLING ON FARM TO MARKET ROAD 652 SHOULD EXERCISE EXTREME CAUTION. WATCH FOR PONDING OF WATER ON THE ROADWAY AND FLOODING OF LOW WATER CROSSINGS AND OTHER LOW LYING AREAS. CONTINUE TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 915 PM CDT SUN MAY 24 2009 TXZ058-250245- REEVES COUNTY AND UPPER TRANS PECOS- 915 PM CDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL REEVES COUNTY. AT 913 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 20 MILES NORTHWEST OF PECOS...MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS WEAKENED OVER THE PAST 10 MINUTES. HOWEVER...UP TO DIME SIZED HAIL AND WIND GUSTS OVER 50 MPH ARE POSSIBLE WITH THIS STORM. OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINFALL WILL ALSO ACCOMPANY THE STORM. THIS STORM WILL APPROACH THE CITY OF PECOS BETWEEN 945 PM AND 1000 PM CDT. PEOPLE IN CENTRAL REEVES COUNTY...INCLUDING THE CITY OF PECOS...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 945 PM CDT SUN MAY 24 2009 TXZ045-250315- GAINES- 945 PM CDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR GAINES COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF HIGGINBOTHAM AT 945 PM CDT...MOVING EAST SOUTHEAST AT 15 MPH. HEAVY RAIN...GUSTY WINDS...AND DEADLY LIGHTNING ARE THE MOST LIKELY HAZARDS ASSOCIATED WITH THIS STORM. RESIDENTS IN THE AREA SHOULD TAKE SHELTER UNTIL THE STORM PASSES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1015 PM CDT SUN MAY 24 2009 TXZ045-250400- GAINES- 1015 PM CDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN GAINES COUNTY. A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 MILES NORTHWEST OF PAYNES CORNER AT 1014 PM CDT...MOVING SOUTHEAST AT 20 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING UP TO 55 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN WESTERN GAINES COUNTY...INCLUDING THE CITY OF SEMINOLE... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1100 PM CDT SUN MAY 24 2009 TXZ045-050-250430- GAINES-ANDREWS- 1100 PM CDT SUN MAY 24 2009 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF SEMINOLE AT 1100 PM CDT...MOVING SOUTHEAST AT 20 MPH. STRONG GUSTY WINDS TO 50 MPH AND ONE HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM. PEOPLE IN NORTH CENTRAL ANDREWS AND SOUTH CENTRAL GAINES COUNTIES... INCLUDING THE CITY OF SEMINOLE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Midland/Odessa radar (KMAF), 94 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169912.